Can Methadone Be Addictive?
Methadone is a synthetic, long-lasting opioid narcotic that can help people struggling with heroin abuse to slowly taper off physical dependence on opioids. However, several states list methadone as an inexpensive, generic analgesic, so this drug is often prescribed to treat chronic pain. Although buprenorphine is largely replacing methadone as a tapering medication, methadone is still sometimes used to help people who have struggled with severe, long-lasting heroin addiction. Unfortunately, because it is prescribed as a pain treatment, methadone has also emerged as a drug contributing to addiction and overdose associated with the opioid abuse epidemic.
The Centers for Disease Control and Prevention (CDC) found that methadone contributed to one out of every three overdose deaths in 2009. The government agency also found that six times as many people died from methadone abuse in 2009 compared to the previous decade. About 5,000 people die every year due to methadone overdoses.
More than 30 percent of prescription narcotic deaths involve methadone, although it represents only 2 percent of painkiller prescriptions. One report found that, between 1999 and 2005, methadone overdose deaths increased 468 percent. The National Survey on Drug Use and Health (NSDUH) found that, in 2012, there were 2.46 million people ages 12 and older who abused methadone for a nonmedical, often recreational, reason at least once.
Methadone Addiction Is on the Rise in the US
Because this is a potent opioid drug, which lasts for up to two days depending on the dose, methadone is highly regulated. The Drug Enforcement Administration (DEA) lists it as a Schedule II medication, like other prescription opioid painkillers, because it is both highly addictive and very useful in some medical applications. Methadone remains active in the body, easing pain and withdrawal symptoms, for 24-36 hours, depending on how much of the drug is taken and how tolerant one’s body is to opioids. When using methadone to taper off heroin or opioid abuse, most addiction specialists recommend that a person remain on this form of medication for at least 12 months.
Methadone is a synthetic narcotic derived from morphine, so it has many effects that are similar to other opioid drugs. Because it has been added to the list of accepted Medicaid prescription drugs in several states, it is not only used to taper those struggling with heroin abuse off this short-acting, potent narcotic, but it is also used to ease chronic pain or severe pain from terminal illnesses. Access to the drug outside of methadone clinics, which regulated the dispensation of methadone in the United States for decades, has increased the diversion and abuse of this drug, leading to a rapid increase in overdoses and deaths associated with the substance.
Why Is Methadone Abused?
People who take methadone as prescribed, especially to stop abusing other opioids like heroin, are not replacing one addiction with another. They are slowly weaning their body off physical dependence on the drug, which is why it is important to take this drug only as prescribed by a physician or as dispensed at a methadone clinic. Long-acting narcotics like methadone do not cause the same rapid high, intense euphoria and sudden crash as shorter-acting drugs like heroin. Still, methadone can become addictive for some people.
People who are opioid-naïve, meaning they have not taken strong opioid drugs before, are at greater risk of getting high from methadone. They may begin to seek out this euphoria, increasing how much they take without a doctor’s supervision, taking it more often, seeking out other opioid drugs, or abusing alcohol, benzodiazepines, or other substances to increase the intensity of the high. Taking a prescription drug in ways that are not prescribed by a physician, and that do not adhere to the warnings on the drug’s label, is a form of prescription drug misuse. Misusing drugs puts one at risk of developing compulsive behaviors around the drug and being unable to control how much one takes, which are indicators of addiction.
Diverted and Recreational Abuse of Methadone
It is rare for people to abuse methadone alone if they started struggling with other drugs. However, methadone is increasingly diverted because it is more available as a painkiller prescription, so people may take methadone to increase the high from drugs like heroin, Vicodin, or OxyContin. People who take methadone to taper off opioid addiction may also relapse and abuse an illicit opioid in addition to methadone, which is a form of abuse greatly increases the risk of overdose.
As methadone is prescribed for pain management more often, people who have not taken opioid drugs before are at risk of developing an addiction to it. Methadone does not induce a high among those who have a longer history of opioid addiction and abuse, but for people who have not felt high from a narcotic and who are at risk of abusing drugs, their prescription may trigger an addiction. In some instances, this is hard to predict; however, physicians should screen their patients for any personal or family histories of substance abuse, which may indicate whether they will abuse narcotics.
Symptoms of Methadone Abuse
On a short-term basis, methadone can cause side effects like:
- Nausea, vomiting, or other stomach problems (especially with oral ingestion)
- Slowed, irregular breathing
- Contracted pupils
- Fatigue or drowsiness
- Chest pain
- Rapid or pounding heartbeat
- Hallucinations or confusion (delirium)
Long-term, the biggest risk is overdose. Because methadone remains in the body for a long time, abusing the drug is extremely risky. A person who seeks to get high from methadone is more likely to overlap doses, increasing the amount of methadone active in the brain, which will lead to breathing suppression and passing out. People who take methadone to taper off other opioid drugs, including heroin, may relapse back into abusing these opioids, which also increases the risk of overdose if methadone is still active in the body. Oxygen deprivation may lead the person to fall into a coma and die. Overdose death due to stopped breathing is a severe problem associated with all opioid drugs, but methadone greatly increases the risk of overdose death because of how long it remains in the body.
If a person overdoses on methadone or other opioids, it is extremely important to contact 911 immediately. They need emergency medical attention to survive.
The Danger of Overdose
Signs of a methadone overdose include:
- Depressed or stopped breathing
- Swelling in the face, tongue, or lips
- Cold, clammy skin
- Bluish tint to the skin from oxygen deprivation
- Anxiety, nervousness, or restlessness
- Passing out
- Dizziness, drowsiness, or weakness
People who struggle with methadone abuse and repeated relapses into abusing more potent opioids are at great risk of overdose. While there are thousands of overdose deaths involving methadone every year, many people who overdose on opioid drugs do not die; they survive, but suffer long-term health problems that require management. One estimate in an interview showed that three out of four people admitted to emergency rooms due to an opioid overdose, including a methadone overdose, who survived the overdose experienced a long-term health problem, like nerve or muscle damage, brain damage, kidney failure, or lung infections, among many others.
A different report found that 91 percent of people who abuse opioids and receive treatment in the ER for an overdose end up with another prescription for opioid drugs. This may include methadone, as some doctors may perceive it to be a safer treatment for chronic pain. A later list of guidelines issued by the CDC stated that doctors should be much more cautious in how they prescribe opioid medications to treat pain, especially chronic pain. Since the rise in diverted methadone is associated with prescribing this drug to treat pain rather than to manage withdrawal from opioid addiction, working closely with a doctor to carefully manage methadone doses is important.